PRINT EMAIL TO A COLLEAGUE COMMENT

 

Anaphylaxis or Hypersensitivity from Chemotherapy-Induced Nausea Drug


On January 16, 2018, Tesaro, Inc., issued a letter to inform health care providers to be vigilant for signs of hypersensitivity or anaphylaxis in all patients receiving Varubi (rolapitant) injectable emulsion, both during and following its administration.

 

Varubi (rolapitant) injectable emulsion is approved to prevent delayed phase chemotherapy-induced nausea and vomiting (emesis). Varubi is approved in adults in combination with other drugs (antiemetic agents) that prevent nausea and vomiting associated with initial and repeat courses of vomit-inducing (emetogenic and highly emetogenic) cancer chemotherapy.

 

Anaphylaxis, anaphylactic shock, and other serious hypersensitivity reactions have been reported in the postmarketing setting. Some of these reactions have required hospitalization. These reactions have occurred during or soon after the infusion of Varubi (rolapitant) injectable emulsion. Most reactions have occurred within the first few minutes of administration. Symptoms of anaphylaxis can include wheezing or difficulty breathing; swelling of the face or throat; hives or flushing; itching; abdominal cramping, abdominal pain, or vomiting; back pain or chest pain; hypotension; and shock.

 

It is advised that health care professionals consult with patients to determine whether the patient is hypersensitive to any component of the product including soybean oil. As cross reactions to other allergens is possible, patients with known allergies to legumes or other related allergens should be monitored closely. Patients with a potential hypersensitivity should not be administered Varubi (rolapitant) injectable emulsion.

 

During treatment with Varubi (rolapitant) injectable emulsion, appropriate treatment should be available for immediate use in the event of an anaphylactic reaction. If anaphylaxis or any other serious hypersensitivity/infusion reaction occurs, administration of Varubi (rolapitant) injectable emulsion should be stopped immediately, appropriate medical management (including epinephrine and or antihistamines) should be initiated, and Varubi (rolapitant) injectable emulsion should be permanently discontinued.

 

See the FDA Safety Alert

 

See also Medical Risk Law Report: Chemotherapy: Risks and Liabilities When the Treatment Is Toxic

 

See also Medical Risk Law Report: Drugs, Dosage, and Damage: Physician Liability for Prescribing or Administering Medication

 

 

PRINT REPRINTS & PERMISSIONS COMMENT